Alert archive / Montana / Flood Watches in 2020
Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at Jun 27, 2020, 12:50 PM PDT for Clearwater County, Idaho County, Idaho; 10 counties in Montana. It took effect at Jun 29, 2020, 11:00 AM PDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2020, 12:50 PM PDT (19:50 UTC)
- In effect from
- Jun 29, 2020, 11:00 AM PDT
- Expired
- Jun 30, 2020, 8:59 PM PDT
- In force
- 34 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 29 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WGUS65 KMSO 271950 FFAMSO Flood Watch National Weather Service Missoula MT 1250 PM PDT Sat Jun 27 2020 IDZ005>008-MTZ002>007-043-292000- /O.NEW.KMSO.FA.A.0002.200629T1800Z-200701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains-Southern Clearwater Mountains- Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- West Glacier Region-Flathead/Mission Valleys-Lower Clark Fork Region- Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- Butte/Blackfoot Region-Potomac/Seeley Lake Region- 1250 PM PDT Sat Jun 27 2020 ...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT... The National Weather Service in Missoula has issued a * Flood Watch for portions of Idaho and Montana, including the following areas, in Idaho, Lower Hells Canyon/Salmon River Region, Northern Clearwater Mountains, Orofino/Grangeville Region and Southern Clearwater Mountains. In Montana, Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Flathead/Mission Valleys, Lower Clark Fork Region, Missoula/Bitterroot Valleys, Potomac/Seeley Lake Region and West Glacier Region. * From Monday afternoon through late Tuesday night * An extended period of light to moderate rain will cause small streams to swell. Heavy rain on Monday may cause some streams and urban areas to flood. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
3 follow-up statements
408 WGUS65 KMSO 291834 FFAMSO Flood Watch National Weather Service Missoula MT 1134 AM PDT Mon Jun 29 2020 IDZ005>008-MTZ002>007-043-011200- /O.CON.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains-Southern Clearwater Mountains- Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- West Glacier Region-Flathead/Mission Valleys-Lower Clark Fork Region- Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- Butte/Blackfoot Region-Potomac/Seeley Lake Region- 1134 AM PDT Mon Jun 29 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT... The Flood Watch continues for * Portions of Idaho and Montana, including the following areas, in Idaho, Lower Hells Canyon/Salmon River Region, Northern Clearwater Mountains, Orofino/Grangeville Region and Southern Clearwater Mountains. In Montana, Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Flathead/Mission Valleys, Lower Clark Fork Region, Missoula/Bitterroot Valleys, Potomac/Seeley Lake Region and West Glacier Region. * Through late Tuesday night * Small streams in the watch area will be running high and fast into the middle of this week due to heavy rainfall across the area. The threat of sudden flooding near creeks and over roads due to debris blocking culverts is increasing. Rock and mudslide potential in the canyons of north central Idaho and steeper terrain in west central Montana is also high. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
103 WGUS65 KMSO 301945 FFAMSO Flood Watch National Weather Service Missoula MT 1245 PM PDT Tue Jun 30 2020 IDZ005>008-MTZ004>007-043-302045- /O.CAN.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains-Southern Clearwater Mountains- Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- Lower Clark Fork Region-Missoula/Bitterroot Valleys- Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-Potomac/Seeley Lake Region- 1245 PM PDT Tue Jun 30 2020 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of Idaho and west central Montana, including the following areas, in Idaho, Lower Hells Canyon/Salmon River Region, Northern Clearwater Mountains, Orofino/Grangeville Region and Southern Clearwater Mountains. In west central Montana, Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Lower Clark Fork Region, Missoula/Bitterroot Valleys and Potomac/Seeley Lake Region has been cancelled. The Flood Watch is cancelled. $$ MTZ002-003-011200- /O.CON.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Glacier Region-Flathead/Mission Valleys- 1245 PM PDT Tue Jun 30 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flood Watch continues for * A portion of northwest Montana, including the following areas, Flathead/Mission Valleys and West Glacier Region. * Through late tonight * Slow moving showers and thunderstorms will bring the potential for heavy rain, which may cause creeks to overflow their banks. Rock and mudslides are possible in steeper terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ jk
495 WGUS65 KMSO 010359 FFAMSO Flood Watch National Weather Service Missoula MT 959 PM MDT Tue Jun 30 2020 MTZ002-003-010500- /O.CAN.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Glacier Region-Flathead/Mission Valleys- 959 PM MDT Tue Jun 30 2020 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of northwest Montana, including the following areas, Flathead/Mission Valleys and West Glacier Region has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jun 27, 3:36 AM PDT, 9 hours 14 minutes earlier.
Area forecast discussion, Jun 27, 3:36 AM PDT, 9 hours 14 minutes before
Area Forecast Discussion National Weather Service Missoula MT 436 AM MDT Sat Jun 27 2020 .DISCUSSION... Southwest flow will intensify over the Northern Rockies today, creating gusty surface winds, showers, and thunderstorms. Some of the thunderstorms that develop across Lemhi County and southwest Montana today will be capable of producing strong wind gusts and hail, as well as heavy rain and frequent cloud-to-ground lightning. Even in the absence of rain showers, wind gusts to 30 mph will be common across the region. Also, temperatures this afternoon will be noticeably cooler than recent days. Sunday through Monday, a broad low pressure circulation is anticipated to move over the Northern Rockies from the northwest. This low pressure circulation is projected to coincide with a very moist airmass, with significant rainfall potential throughout the region. Rainfall expectations continue to trend upward, with some high elevations forecast to receive more than 2 inches rainfall. Even valley locations (outside of far northwest Montana) are projected to receive more than 1 inch rain accumulation during this time. The relatively cold air associated with the low pressure will also drive snow levels down to 8000 feet, with mountain peaks experiencing significant snow accumulations. Even aside from the presence of snow, cold rain will be a hypothermia threat for those traveling in the backcountry late this weekend through early next week. Tuesday, the low pressure circulation is expected wobble around the Northern Rockies before ejecting straight east over the Continental Divide. Further rain accumulations will be much less than Sunday-Monday period. However, area streams and rivers are anticipated to begin rising fairly rapidly in response to the previous precipitation. There is some evidence that the Clark Fork River will have the most significant response among mainstem rivers, with minor flooding possible by midweek. Southwest flow aloft quickly returns to the Northern Rockies on Wednesday, with a resumption of thunderstorm activity each afternoon and evening through Friday. Relatively cool daytime temperatures are expected to persist throughout next week. Some extended range global models suggest that yet another closed low pressure circulation could descend on the Northern Rockies sometime near Independence Day. Other models depict a trough of low pressure parking along the Pacific Northwest coast and maintaining southwesterly flow (favorable for thunderstorms) over the Northern Rockies beyond the 6-10 day period. Either way, the pattern will remain active. && .AVIATION...Clouds and precipitation, along with terrain obscurations, will increase across the Northern Rockies air space during the next 24 hours. 27/1800Z to 28/0200Z, surface winds will gust over 30 knots at times, particularly near the Continental Divide. Additionally, thunderstorms will be present mainly from 27/2000Z through 28/0300Z. KBTM and KSMN have a reasonable chance of a thunderstorm passing within 10 miles of the airfield during this time. Ceilings will continue to lower after 28/0300Z, with widespread rainfall present by Sunday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Flood Watches in Montana, 2020Flood Watches in Idaho, 2020Every flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.